How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Rao Your Own Question
Doctor Rao
Doctor Rao, Doctor
Category: Mental Health
Satisfied Customers: 641
Experience:  MBBS,MD,DPM,MRCPsych
Type Your Mental Health Question Here...
Doctor Rao is online now
A new question is answered every 9 seconds

I recently tapered off Wellbutrin XL 150 (in accordance with my doctors recommendati

This answer was rated:

I recently tapered off Wellbutrin XL 150 (in accordance with my doctor's recommendations), and now I'm having depressive feelings again. I can't tell if these emotions/feelings are symptoms of withdrawal, or indications that I need to go back on the medication.

Doctor Rao : Hi are you online?

Yes.. my computer was giving me troubles... sorry


Doctor Rao : No problem. I thought it is better to answer in an interactive way
Doctor Rao : When did you stop taking wellbutrin

A little over a week ago. I had been taking 150 XL every other day per my doctor's instructions. Everything was fine initially (even when I went from 300XL to 150XL), but recently I've been feeling depressed and irritable. I can't tell if it's hormones, wellbutrin withdrawal or just plain old garden variety depression.



I have three-year-old triplets, and a very loving husband, and I really don't want to be this way around them.


Doctor Rao : Ok. Wellbutrins half life is about 20 hours. It usually takes four half lives for a drug to be completely eliminated from the body. In that way it is about 80 hours(over 3 days). And the body needs another few days to readjust the receptors. So, what you are feeling us unlikely the withdrawal symptoms although difficult to say 100 percent as we all react differently. Can you tell me tfe reasons to come off? Was it side effects or because you were feeling well?
Doctor Rao : Ok. They must be keeping you busy and sometimes it can be stressful no matter how much you love them

I was feeling like I didn't need the medication anymore. I had been on 300 XL for about a year, and I recently decided I wanted to start tapering off. My doctor reduced my dosage from 300 XL to 150 XL, and it went fine. I did that for about a month. After a month, I took the 150XL every other day for two weeks. Then, I stopped. So are you saying I should be over the withdrawal symptoms?

Doctor Rao : Yes. Usually that should be the case although waiting another week would give more idea. But in my experience the symptoms you are describing are more like relapse symptoms than withdrawal symptoms. In few people there won be residual symptoms. Although clinically feeling better due to other stressors in the life there would be some sub clinical symptoms which would be benefited from small dose of an antidepressant. If you haven't had any untoward side effects with Wellbutrin 150 mg may it is an idea to go back on that dose at least for another few months. Having said that I am not sure how you feel about this

I'd like to not be on anti-depressants long term, but seeing as I have a heavy parenting load, I will do whatever it takes to feel normal. Do hormones factor into this at all? Sorry if this is too-much-info, but it's the week before my period, so it might be PMS... although I didn't really have PMS symptoms when I was on the wellbutrin.

Doctor Rao : For depression we usually look in predisposing,precipitating and perpetuating factors. Perpetuating factors are the factors that can maintain illness like social and family stressors, financial stressors, medical conditions etc. so it is important to look into these factors and address if present

So could it be hormones, or should I talk to my doctor about resuming the wellbutrin?

Doctor Rao : No problem. Happy to answer. Yes, PMS can have some of these symptoms but usually PMS also predominates it's symptoms with irritability, easily snapping etc. given the past history, recent off from antidepressant, ongoing stress ( with parenting and balance of household responsibilities) it is likely to be a low level depression coming back. If you can manage you can wait few more days with out starting medication to see whether it is PMS or not. But I wouldn't advice to wait more than that as we know that the earlier the start of the treatment the better would be the response.

Okay... that sounds like a good idea. Thank you so much.

Doctor Rao : No problem. I wish you all the best. Thank you
Doctor Rao and other Mental Health Specialists are ready to help you

Related Mental Health Questions